Minnesota, 2003

Hail and Damaging Winds in Minnesota, July 2 to 3, 2003

July 2 to 3, 2003 · NWS MPX · 19 events in 12 counties and zones

16 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 2, 2:30 PM CST, 6 hours 45 minutes earlier.

Area forecast discussion, Jul 2, 2:30 PM CST, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT WED JUL 2 2003

FORECAST CONCERN NEAR TERM...SEVERE CHANCES AND HEAVY RAIN.

MCS DEVELOPMENT OVER THE NORTHWEST THIS EVENING...SHOULD BEGIN TO
DIVE SOUTHEAST OVERNIGHT INTO WESTERN WI BY MORNING.  EXPECT BEST
SEVERE POTENTIAL OVER THE NORTHERN CWA THIS EVENING...ALTHOUGH...MCS
DEVELOPMENT WILL HAVE TO BE WATCHED FOR POTENTIAL DAMAGING WIND
EVENT LATER TONIGHT IN THE EAST.  HEAVY RAIN A THREAT AS
WELL...MAINLY NORTHEAST CWA OVERNIGHT.  EXPECT RAIN COOLED AIR TO
DROP TEMPERATURES TO UPPER 60S MOST AREAS OVERNIGHT.

SEVERE WEATHER THREAT FOR THURSDAY DEPENDS ON MCS DEVELOPMENT
OVERNIGHT.  THIS WILL LIKELY PUSH AN OUTFLOW BOUNDARY TO THE SOUTH
OF THE CWA EARLY.  PREVIOUS MODELS DIRECTED ALL INSTABILITY TO THE
SOUTH OF THE AREA. 12Z MODELS INDICATE FRONT TO BE POSITIONED OVER
EASTERN CWA BY THURSDAY EVENING.  THIS SHOULD ALLOW NEXT SHORT WAVE
TO DEVELOP YET ANOTHER MCS OVER SOUTHERN CWA THURSDAY NIGHT INTO
FRIDAY. EXPECT DEVELOPMENT FRIDAY TO BE LIMITED TO FAR EAST
CWA...AND MAINLY IN MORNING BEFORE RIDGE BUILDS IN.  PREVIOUS MODEL
RUNS HAVE INDICATED THIS TREND AS WELL.

LATER PERIODS...YET ANOTHER SHORT WAVE MOVES IN SATURDAY NIGHT INTO
SUNDAY.  DRYING SHOULD MOVE IN FOR MONDAY AND INTO THE MIDDLE OF THE
WEEK AS HIGH PRESSURE RIDGE BUILDS TO THE SOUTH AND EAST AT THE
SURFACE...AND 50H RIDGE BUILD TO THE WEST.

.MSP...NONE.
Hazardous weather outlook, Jul 2, 4:04 AM CST, 17 hours 11 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-031004-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 AM CDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A MODERATE
RISK OF SEVERE WEATHER LATE TODAY AND TONIGHT ACROSS PORTIONS OF
CENTRAL AND WEST CENTRAL MINNESOTA. SOME CITIES IN THIS MODERATE
RISK AREA INCLUDE LONG PRAIRIE...ALEXANDRIA...GLENWOOD...BENSON AND
MADISON. A SLIGHT RISK FOR SEVERE WEATHER COVERS THE REMAINDER OF
CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN FOR
TONIGHT.

A COLD FRONT WILL GATHER STRENGTH OVER THE DAKOTAS LATE TODAY AND
BEGIN TO MOVE SLOWLY INTO NORTHWEST MINNESOTA THIS EVENING.
THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY OVER THE EASTERN
DAKOTAS THIS AFTERNOON AND MOVE INTO NORTHWEST AND WEST CENTRAL AREAS
OF MINNESOTA. THE THUNDERSTORMS MAY TURN INTO A LINE OF SEVERE STORMS
EARLY TONIGHT AND MOVE ACROSS NORTHERN AND CENTRAL MINNESOTA. THESE
STORMS WOULD CONTAIN DAMAGING STRAIGHTLINE WINDS. SOME LARGE HAIL AND
AN ISOLATED TORNADO ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MODERATE RISK OF SEVERE WEATHER IS INDICATED FOR THURSDAY
OVER MUCH OF CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL
WISCONSIN.

THE COLD FRONT WILL MOVE SLOWLY SOUTHEAST ACROSS MINNESOTA AND
NORTHERN WISCONSIN ON THURSDAY. SEVERE STORMS ARE EXPECTED TO DEVELOP
AHEAD OF THE FRONT IN THE AFTERNOON ACROSS CENTRAL AND SOUTHERN
MINNESOTA AND WEST CENTRAL WISCONSIN. LARGE HAIL...DAMAGING WINDS AND
TORRENTIAL RAINS ARE POSSIBLE. A FEW TORNADOES COULD ALSO OCCUR
THURSDAY AFTERNOON ACROSS SOUTHERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE TODAY AND TONIGHT.

RAH

The radar

The Minneapolis radar (KMPX), 82 km away, was scanning. The volume nearest the first event began at 03:12 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Douglas

When
July 2, 9:15 PM CST
Where
Douglas County, 4 mi W of Evansville
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.550, -93.233

Thunderstorm Wind, Todd

When
July 2, 9:40 PM CST
Where
Todd County, Staples
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
45.567, -93.600

Numerous trees were snapped or uprooted. Some trees came down on homes and sheds. The roofs of two garages were blown off, and a camper was rolled about 40 feet. Most damage was in the south side of town.

Thunderstorm Wind, Douglas

When
July 2, 9:50 PM CST
Where
Douglas County, 2 mi S of Alexandria
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.667, -93.933

Measured by MNDOT road weather system along Interstate 94.

Thunderstorm Wind, Pope

When
July 2, 10:10 PM CST
Where
Pope County, 6 mi N of Glenwood
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.483, -93.517

Several trees toppled.

Thunderstorm Wind, Pope

When
July 2, 10:17 PM CST
Where
Pope County, Glenwood Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.733, -95.400

Measured by MNDOT AWOS system.

Thunderstorm Wind, Todd

When
July 2, 10:26 PM CST
Where
Todd County, 1 mi NE of West Union
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.000, -95.767

Few trees and power lines down.

Hail, Stevens

When
July 2, 10:30 PM CST
Where
Stevens County, 3 mi N of Chokio
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.350, -94.783

Thunderstorm Wind, Stearns

When
July 2, 10:30 PM CST
Where
Stearns County, Sartell
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.850, -95.383

Several 8 to 10 inch diameter branches down.

Thunderstorm Wind, Sherburne

When
July 2, 11:05 PM CST
Where
Sherburne County, Clear Lake
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.817, -95.083

Sheet of plywood was lifted up and blown into a transformer.

Thunderstorm Wind, Benton

When
July 2, 11:05 PM CST
Where
Benton County, Foley
Measured
52 kt (60 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.517, -92.983

Few trees down. Light standard toppled at the High School football field.

Hail, Sherburne

When
July 2, 11:20 PM CST
Where
Sherburne County, 4 mi N of Becker
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.650, -95.333

Thunderstorm Wind, Mille Lacs

When
July 2, 11:30 PM CST
Where
Mille Lacs County, Princeton
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
45.333, -93.767

Numerous trees down, including some on vehicles and power lines. Semi truck tipped over. Bleachers at fairgrounds were ripped apart. A roof was blown off a used car building, and a few windows were blown out at an apartment complex.

Thunderstorm Wind, Isanti

When
July 2, 11:50 PM CST
Where
Isanti County, 3 mi NW of Crown
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.000, -93.400

Several trees down along Blue Lake, including one on a power line.

Thunderstorm Wind, Hennepin

When
July 3, 12:00 AM CST
Where
Hennepin County, Champlin
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.633, -96.183

Few trees and power lines down.

Thunderstorm Wind, Anoka

When
July 3, 12:00 AM CST to 12:15 AM CST
Where
Anoka County, Andover
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.467, -93.900

Scattered trees and power lines down.

Thunderstorm Wind, Sherburne

When
July 3, 12:00 AM CST
Where
Sherburne County, Big Lake
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.450, -94.000

Several 12 inch diameter branches felled.

Thunderstorm Wind, Isanti

When
July 3, 12:00 AM CST
Where
Isanti County, 2 mi S of Cambridge
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.233, -93.300

Several trees down.

Thunderstorm Wind, Chisago

When
July 3, 12:10 AM CST
Where
Chisago County, North Branch
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.200, -93.400

Few trees toppled.

Thunderstorm Wind, Hennepin

When
July 3, 12:15 AM CST
Where
Hennepin County, Golden Vly
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
45.617, -94.200

Several 8 to 10 inch diameter branches down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330421, 5330422, 5330423, 5329460, 5330424, 5329446, 5329447, 5329448, 5329450, 5329459, 5329449, 5329458, 5329456, 5329451, 5329453, 5329454, 5329457, 5329455, 5329452.